Mississippi, 2010

Flash Flooding in Mississippi, June 29 to 30, 2010

June 29 to 30, 2010 · NWS JAN · 3 events in 3 counties and zones

A very warm, moist and unstable airmass triggered a few thunderstorms producing torrential downpours over central Mississippi on June 29th and 30th. Flash flooding was the only severe weather reported during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A very warm, moist and unstable airmass triggered a few thunderstorms producing torrential downpours over central Mississippi on June 29th and 30th. Flash flooding was the only severe weather reported during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 29, 2:40 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 29, 2:40 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT TUE JUN 29 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...LATEST SURFACE
ANALYSIS HAS THE NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING FROM
NORTHEAST TEXAS ACROSS SOUTHEAST ARKANSAS AND INTO NORTHEAST
MISSISSIPPI. THIS BOUNDARY WAS HELPING TRIGGER NUMEROUS STORMS OVER
OUR DELTA REGION THAT WERE NOT MOVING MUCH. ALTHOUGH THE INTENSITY
OF THE STORMS IS EXPECTED TO REMAIN LIMITED THIS EVENING...SOME
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. ELSEWHERE CONVECTION WAS
MORE ISOLATED OVER THE CWA THIS AFTERNOON THAN EXPECTED. A WEAK
OUTFLOW BOUNDARY FROM MORNING CONVECTION ALONG THE GULF COAST HAS
MOVED INTO CENTRAL MISSISSIPPI AND WAS HELPING SET OFF SOME
CONVECTION. THE 18Z JAN SOUNDING INDICATED LESS INSTABILITY TODAY
THAN YESTERDAY ALONG WITH A WEAK CAP AT 800 MB. MOST OF THE
CONVECTION WILL DISSIPATE SHORTLY AFTER SUNSET BUT THE PROXIMITY OF
THE STALLED FRONT MAY STILL SET OFF SOME ACTIVITY IN THE NORTH WHILE
SOUTHERLY FLOW BRINGS ADDITIONAL CONVECTION UP FROM THE GULF THROUGH
THE NIGHT. WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS A LARGE AMPLITUDE
RIDGE ALOFT CENTER OVER THE CENTRAL CONUS THAT IS EXPECTED TO SHIFT
EAST DURING THE SHORT TERM. AS THE RIDGE SHIFTS EAST IT WL HELP
STRENGTHEN THE SURFACE HIGH CENTERED OVER THE NORTHERN PLAINS AND
HELP PUSH THE STALLED COLD FRONT FARTHER SOUTH INTO OUR AREA. THE
GFS BRINGS THE DRIER AIR NORTH OF THE BOUNDARY A LITTLE FARTHER
SOUTH INTO OUR AREA WEDNESDAY THAN THE NAM/ECMWF. THE GREATEST POPS
WILL BE CARRIED ALONG AND SOUTH OF THE BOUNDARY THROUGH THURSDAY
WHICH SHOULD MEANDER BETWEEN HIGHWAY 82 AND THE INTERSTATE 20
CORRIDOR. DEEP MOISTURE IN PART DUE TO THE CIRCULATION AROUND
TROPICAL STORM ALEX WILL CONTINUE OVER THE SOUTHERN HALF OF OUR
AREA. THE ABUNDANT CLOUD COVER AND RAIN CHANCES ARE EXPECTED TO
LIMIT INSOLATION WEDNESDAY AND THURSDAY AND BRING ABOUT NEAR NORMAL
AFTERNOON HIGHS. THE LATEST GFS GUIDANCE CAME IN A LITTLE TOO WARM
FOR WEDNESDAY. HAVE CUT MAX TEMPS A COUPLE OF DEGREES AT MOST SITES.
THE GFS TRIES TO DEVELOP A SURFACE LOW OVER SOUTHERN MISSISSIPPI
THURSDAY THAT THE UKMET HINTS AT BUT FARTHER EAST. THE NAM AND ECMWF
ARE STRONGER WITH THE HIGH PRESSURE TO OUR NORTH AND DO NOT SHOW THE
SFC LOW. HAVE LEANED TOWARD THE NAM/ECMWF FOR THURSDAY WHICH
TRANSLATES INTO CONTINUED LOWER POPS FOR THE NORTHERN HALF OF OUR
CWA. /22/

.LONG TERM...FRIDAY THROUGH TUESDAY...THE MODELS DEVELOP A LARGE
UPPER RIDGE OVER THE ERN U.S. FRIDAY. THE EURO CENTERS THE UPPER
RIDGE FARTHER N...MAINTAINING A WEAK UPPER TROUGH ACROSS THE NRN
GULF WHILE THE GFS POSITIONS THE RIDGE CENTER FARTHER N AND DEVELOPS
A WEAK WAVE THAT SKIRTS ALONG THE SRN EDGES OF HIGH PRESSURE TO
APPROACH THE FORECAST AREA FROM THE EAST FRIDAY AFTERNOON. ALTHOUGH
THE GFS DEVELOPS A STRONGER CLOSED LOW SYSTEM AT LOW LEVELS...THEY
BOTH MAINTAIN LOW LEVEL TROUGHING NEAR THE COAST THAT WILL MAINTAIN
THE BEST RAIN CHANCES OVER SRN ZONES. MEX POPS REMAIN HIGHER FRIDAY
NIGHT IN RESPONSE TO ASCENT ASSOCIATED WITH THE ARRIVAL OF THE UPPER
LOW. WILL MAINTAIN RAIN CHANCES INTO FRIDAY NIGHT BUT LOWER MEX
POPS...ESPECIALLY NRN ZONES...FOR THAT PERIOD DUE TO UNCERTAINTY OF
STRENGTH OF THE UPPER LOW COMPARED TO EURO/GFS ENSEMBLE SOLUTIONS
THAT SUGGEST STRONGER RIDGING.

CONFIDENCE IN THE HOLIDAY WEEKEND FORECAST IS REDUCED AS MODEL
DIFFERENCES CONTINUE...THE GFS HOLDING ON TO UPPER TROUGHING OVER
THE REGION WHILE THE EURO HOLDS ONTO STRONGER RIDGING. ALTHOUGH
THE GFS LOOKS TOO STRONG WITH THE LOW CENTER IT DEVELOPS FOR SRN
ZONES...SCATTERED POPS DO NOT LOOK UNREASONABLE FOR SRN ZONES
SATURDAY AND SUNDAY PER THE GFS SOLUTION CONSIDERING THE AIR MASS
WILL REMAIN MOIST AND SEA BREEZE EFFECTS MAY CONTRIBUTE TO HIGHER
POPS SOUTH. CUT MOS NUMBERS SLIGHTLY FOR NRN ZONES LEAVING MORE
ISOLATED ACTIVITY THOSE AREAS AS THE EURO AND GFS ENSEMBLE SHOWING
STRONGER RIDGING...AS WERE THE LAST PERIODS OF THE SREF. CUT MEX
NUMBERS A LITTLE MORE FOR MONDAY WHEN ALL MODELS SUGGEST THAT DRIER
AIR WILL BEGIN TO WORK IN FROM THE EAST.

ADJUSTED MEX TEMPS SLIGHTLY WARMER TO ACCOUNT FOR LOWER POPS AND IN
CONSIDERATION OF LESS INTENSE TROUGHING THAN DEPICTED BY THE GFS.
GENERALLY FOLLOWED THE HIGH GFS ENSEMBLE SOLUTIONS...ESPECIALLY FOR
AFTERNOON HIGHS. ALSO DECREASED WINDS FRIDAY INTO THE WEEKEND A BIT
TO REFLECT A SLIGHTLY MORE RELAXED PRESSURE GRADIENT. /03/

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND STORMS WILL CONTINUE
TO BE POSSIBLE THIS AFTERNOON...ESPECIALLY ACROSS THE DELTA
REGION...I.E. KGLH AND GWO.  THIS ACTIVITY WILL REDUCE BOTH CEILINGS
AND VISIBILITIES TO AT LEAST MVFR/IFR STATUS WHEN IT'S OBSERVED.
THIS ACTIVITY WILL BEGIN TO DISSIPATE THROUGH THE EVENING AS DAYTIME
HEATING IS LOST.  VFR CONDITIONS ARE THEN EXPECTED TO PREVAIL AT
MOST LOCATIONS OVERNIGHT...WITH ANOTHER ROUND OF ISOLATED MVFR/IFR
CEILINGS AND/OR VISIBILITIES POSSIBLE AROUND DAY BREAK WEDNESDAY
MORNING DUE TO PATCHY FOG AND LOW STRATUS. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  89  72  88 /  50  52  34  34
MERIDIAN      72  89  72  88 /  50  64  51  41
VICKSBURG     72  89  73  88 /  55  47  25  27
HATTIESBURG   75  89  75  89 /  47  77  58  65
NATCHEZ       72  89  73  88 /  45  66  43  46
GREENVILLE    72  90  70  89 /  31  22  16  16
GREENWOOD     71  90  70  89 /  35  24  18  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/03/19
Hazardous weather outlook, Jun 29, 12:41 PM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT TUE JUN 29 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
141 PM CDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN.
THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

19

In the hours before

Local storm report, Jun 29, 1:32 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
232 PM CDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 N KINGSTON            31.48N 91.28W
06/28/2010                   ADAMS              MS   LAW ENFORCEMENT

            TREES WERE DOWNED IN EASTERN ADAMS COUNTY ALONG DUNBARTON
            RD NEAR LIBERTY RD AND NEAR THE INTERSECTION OF UPPER
            KINGSTON RD AND TURKEY CREEK RD.

0450 PM     TSTM WND DMG     1 W ELLIOTT             33.68N 89.77W
06/28/2010                   GRENADA            MS   EMERGENCY MNGR

            TWO BARNS WERE DAMAGED AND A ROOF ON A HOUSE HAD SOME
            DAMAGE.

0605 PM     TSTM WND DMG     DUCK HILL               33.63N 89.71W
06/28/2010                   MONTGOMERY         MS   DEPT OF HIGHWAYS

            MULTIPLE TREES WERE DOWNED AROUND DUCK HILL.

0630 PM     FLASH FLOOD      3 E DUCK HILL           33.63N 89.65W
06/28/2010                   MONTGOMERY         MS   DEPT OF HIGHWAYS

            FLASH FLOODING OCCURRED OVER NORTHERN MONTGOMERY CO
            BETWEEN SWEET HOME RD AND THE GRENADA CO LINE.

&&

DL
Special weather statement, Jun 29, 4:44 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CDT TUE JUN 29 2010

LAZ016-MSZ047-048-292315-
HINDS MS-WARREN MS-MADISON LA-
544 PM CDT TUE JUN 29 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER FLOWERS AT 545 PM CDT...MOVING
NORTHWEST AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN WARREN AND WEST CENTRAL HINDS COUNTIES...AND
EXTREME EAST CENTRAL MADISON PARISH SHOULD MONITOR THIS STORM
CLOSELY.

GARRETT
Special weather statement, Jun 29, 5:35 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
635 PM CDT TUE JUN 29 2010

MSZ040>042-300005-
SHARKEY MS-ISSAQUENA MS-YAZOO MS-
635 PM CDT TUE JUN 29 2010

...STRONG STORM NEAR SATARTIA MOVING WEST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 MPH
WINDS WAS LOCATED JUST NORTH OF SATARTIA OR 17 MILES EAST OF VALLEY
PARK AT 634 PM CDT...MOVING WEST AT 20 MPH.

VERY HEAVY RAINS UP TO ONE INCH ALONG WITH CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO LIKELY WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WEST CENTRAL YAZOO...EAST CENTRAL ISSAQUENA AND SOUTHERN
SHARKEY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

40
Special weather statement, Jun 29, 6:20 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
720 PM CDT TUE JUN 29 2010

MSZ043-048-049-300050-
HINDS MS-RANKIN MS-MADISON MS-
720 PM CDT TUE JUN 29 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF FANNIN AT 720 PM
CDT...MOVING NORTHWEST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN MADISON...NORTHERN RANKIN AND NORTHEASTERN HINDS
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

GARRETT

The radar

The Jackson/Brandon,MS radar (KDGX), 22 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
June 29, 7:25 PM CST to 8:00 PM CST
Where
Madison County, 1.44 mi WSW of Ridgeland to 0.75 mi WNW of Madison Station
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.421, -90.152

Water was flowing across Interstate 55 between mile markers 107 and 108. Numerous accidents were reported in the area.

Flash Flood, Hinds

When
June 30, 6:15 PM CST to 6:50 PM CST
Where
Hinds County, 0.64 mi S of Longaloo to 0.89 mi NNE of Jackson
Cause
Heavy Rain
Property damage
$20,000
Reported by
NWS Employee
Coordinates
32.391, -90.149

Water was flowing across several streets in north Jackson near the Hinds County and Madison County border. Several cars were stalled along Ridgewood Road due to high water in the area.

Flash Flood, Jones

When
June 30, 6:30 PM CST to 7:00 PM CST
Where
Jones County, 0.91 mi NW of Sandersville to 0.83 mi WNW of Sandersville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.790, -89.040

Over four inches of rain was observed. Streets were flooded in Sandersville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246270, 246271, 246273.